Can I take Ibuprofen when having loading doses

Might be a daft question, but I started to get an achey type pain in my jaw bone last night and this morning it is my whole face. I can feel every bone and every tooth, they all ache. I have looked it up on the internet and figure it is 'sinusitis' as I have all the other symptoms, not been well for last 3 days, lots of mucus, cough, blocked nose, etc. unless anyone here knows better..... So assuming this is one symptom that has nothing to do with PA. I have Naproxen at home, prescribed for Bursitis in my hip last year, just want to be sure it is ok to take it while having the loading doses every other day. Another daft question, is it ok to drink alcohol while 'loading' I am supposed to be at a 'hen-do' tonight. Not sure I'll make it though.

All advice gratefully recieved. Thank you in advance.

4 Replies

  • a) I'd avoid alcohol if I was you. It may not be the case for you but some of us find it really knocks out our B12.

    b) the ibuprofen should be okay though I find that cocodamol actually works better for me with sinus pain. Ibuprofen is an NSAID (Non-steroid anti-inflamatory drug - one of a group of drugs that are known to interfere with absorption of B12 in the gut but you are having loading doses, so that isn't a factor. Downside of cocodamol is that it contains codeine which can cause constipation. I tend to take lower doses than the ones recommended on the packet.

    You might also find steam inhalation a good idea - it can help to open up passages a bit more but nurse was telling me last week that it is also about taking deep breaths which can help to stop gunk accumulating in the lungs and stop problems spreading.

    I'd mention the problems to the nurse when you have your next loading dose though.

  • Thank you Gambit62, I have taken a Naproxen and it has worked for the pain in my face. I didn't realise that drinking was a problem while loading. I am going to a hen-do today and will be drinking, although on your advice, I will drink much less and have made the decision to have no alcohol after this event to give the loading a chance to work. I didn't realise it could interfere with my treatment.

  • As I say, it may not be a problem for you - and form me it isn't just about loading - it's general - I'll either supplement extra or top up after if I've had alcohol - that's just how much it affects me.

    The big link between B12 and alcohol is probably in relation to liver damage and the effect this will have on the body's ability to store B12 ... but as you have an absorption problem that bit of the puzzle isn't relevant.

    Not sure what bit of the puzzle it is that causes my B12/alcohol interaction.

  • For me B12 heightens pain, especially any kind of tooth pain. But muscle pain also. As I understand it, the myelin sheath on the nerve is being repaired by the molecules, amino acids and enzymes that are being produced by the metabolism which has become unblocked by the B12 injection.

    The pain, although it feels real, is due to a stronger signal to the brain. This is a good indication that you needed B12, although it is extremely annoying.

    Pain medications work but also seem to overreact lasting longer than stated on the bottle. I don't understand this mechanism yet.

    Alcohol is completely out. It consumes the other B vitamins that B12 needs to do its job. Alcohol does not directly react with B12. For me, drinking alcohols causes a 4 day hangover.

    Last week when I took two ibuprofen on a friday, I felt drugged all weekend.

You may also like...